Alert archive / Hawaii / Flash Flood Warnings in 2011

Flash Flood Warning 11, NWS Honolulu, HI

February 19, 2011Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Feb 19, 2011, 11:10 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 19, 2011, 11:10 PM HST (09:10 UTC)
Expired
Feb 20, 2011, 2:15 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 73 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 19, 11:59 PM HSTFLASH FLOODKaneohe, HIWAIKENE STREAM WAS OVER BANKS, BUT HIGHWAY REMAINED PASSABLE. TWO MUDSLIDES, ONE ON UPPER AULOA NEAR KALANIANAOLE HIGHWAY, AND ANOTHER ON THE 46-000 BLOCK OF LILIPUNA ROAD. SEVERAL TREES FELL, AND LOCALIZED FLOODING IN MANY SPOTS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 49 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 9.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2011-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2011-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
149 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

053 
WGHW50 PHFO 200910
FFWHFO
HIC003-201215-
/O.NEW.PHFO.FF.W.0011.110220T0910Z-110220T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1110 PM HST SAT FEB 19 2011

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 215 AM HST

* AT 1100 PM HST...RADAR SHOWED HEAVY RAIN NEAR KANEOHE...OR ABOUT 11
  MILES NORTHEAST OF HONOLULU. THE AREA OF HEAVY RAIN WAS NEARLY
  STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WAIAHOLE...WAIKANE AND KAHALUU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 215 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2157 15788 2148 15770 2135 15766 2135 15784

$$
CRAIG
1 follow-up statement
017 
WGHW70 PHFO 201214
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
214 AM HST SUN FEB 20 2011

HIC003-201223-
/O.EXP.PHFO.FF.W.0011.000000T0000Z-110220T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OAHU IN HONOLULU COUNTY-
214 AM HST SUN FEB 20 2011

...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY...

WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ENDED.
THUS THE FLASH FLOOD WARNING IS ALLOWED TO EXPIRE.

LAT...LON 2157 15788 2148 15770 2135 15766 2135 15784

$$

CRAIG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 19, 8:30 PM HST, 2 hours 40 minutes earlier.

Area forecast discussion, Feb 19, 8:30 PM HST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST SAT FEB 19 2011

.SYNOPSIS...
LOW PRESSURE REMAINING FAR TO THE NORTHWEST WILL PRODUCE CLOUDY
CONDITIONS THROUGH THE FIRST HALF OF THE WEEK...MUCH OF THE
CLOUDINESS WILL BE HIGH LEVEL CLOUDS. DEEPER MOISTURE AND
ATMOSPHERIC INSTABILITY WILL AFFECT PRIMARILY KAUAI THROUGH MONDAY
NIGHT. AN UPPER LOW FORMS JUST NORTH OF THE CENTRAL ISLANDS BY THE
MIDDLE OF THE WEEK. THE PERSISTENT GENTLE SOUTHEASTERLY WINDS MAY
THEN BECOME VARIABLE WHILE WEATHER REMAINS UNSETTLED.

&&

.DISCUSSION...
THE UPPER LOW TO THE WEST WILL DIRECT ENOUGH UPPER CLOUDS TO COVER
ALL THE MAIN HAWAIIAN ISLANDS FOR THE NEXT SEVERAL DAYS. THE DEEPER
MOISTURE WILL REMAIN WEST OF MAUI COUNTY...ESPECIALLY NEAR KAUAI
WHERE COLDER AIR ALOFT WILL PRODUCE THE MOST INSTABILITY THROUGH
MONDAY. THE OLD STATIONARY FRONT THAT HAS BEEN NEAR KAUAI WILL SHIFT
FARTHER WEST AND THE UPPER LOW...PRESENTLY 1000 MILES NORTHWEST...
WILL ADVANCE EASTWARD...AND BY MONDAY MORNING DEVELOP A NEW SURFACE
LOW AND NEW FRONT ABOUT 400 MILES NORTHWEST OF KAUAI.

FOR THE PRESENT...WEATHER RADAR INDICATES ISOLATED SHOWERS WEST OF
THE BIG ISLAND. A FEW SHOWERS MAY BE HEAVY DUE TO THE MODERATELY
UNSTABLE ATMOSPHERE.

THE GENTLE SOUTHEASTERLY WIND FLOW WILL CONTINUE FOR THE NEXT FEW
DAYS. THE MOST MOISTURE AND INSTABILITY WILL REMAIN NEAR KAUAI HENCE
THE THE MOST PRECIPITATION EXPECTED FOR THAT ISLAND. OTHERWISE THE
OTHER ISLANDS WILL EXPERIENCE AFTERNOON SEA BREEZES WHICH WILL AID
THE BUILD UP OF CLOUDS BUT THE PATTERN WILL BE ONLY WEAKLY
CONVECTIVE DUE TO HIGH CLOUDS INHIBITING THE AFTERNOON HEATING OF
THE LAND.

.PREV DISCUSSION...

A TROUGH ALOFT WILL DIG TOWARD THE ISLANDS FROM THE NORTHWEST OVER
THE NEXT FEW DAYS. THE DIGGING TROUGH WILL MAKE THE ATMOSPHERE
UNSTABLE ENOUGH TO PRODUCE A THREAT OF HEAVY SHOWERS AROUND KAUAI...
POSSIBLY AS EARLY AS SUNDAY NIGHT...AND MORE LIKELY ON MONDAY. THE
CHANCE OF HEAVY SHOWERS WILL SUBSIDE ON TUESDAY AS LOW LEVEL
MOISTURE SHIFTS FARTHER WEST AND THE TROUGH ALOFT LIFTS OUT TO THE
NORTHEAST.

THE MODELS CONTINUE TO SHOW A LOW ALOFT DEVELOPING NORTH OF THE
ISLANDS WEDNESDAY...THEN DIGGING SOUTH TOWARD THE ISLANDS. AS THE
LOW APPROACHES...TEMPERATURES ALOFT WILL COOL AND THE ATMOSPHERE
WILL BECOME MORE UNSTABLE AGAIN. THIS INSTABILITY COULD PRODUCE MORE
HEAVY SHOWERS BY THE END OF NEXT WEEK...HOWEVER THE MODELS DIFFER ON
THE DETAILS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

HOAG/DONALDSON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 9:57 PM HSTAreal Flood AdvisoryHFOHonolulu114 min
Feb 20, 10:05 AM HSTFlash Flood WatchHFOHawaii, Honolulu, Kauai, Kalawao4 days
Feb 20, 1:28 PM HSTSmall Craft AdvisoryHFO14 hr

Nearby

Flash Flood Warnings in Hawaii, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.